Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 57, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 10, 1997, 5:33 PM CDT for Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 1997, 5:33 PM CDT (22:33 UTC)
- Expired
- Aug 10, 1997, 8:35 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 102234 FFWMAF TXC329-110135- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 533 PM CDT SUN AUG 10 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 835 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWESTERN TEXAS ...NORTHEASTERN MIDLAND COUNTY MULTIPLE THUNDERSTORMS IN THE GREENWOOD AREA HAVE DUMPED AN ESTIMATED 2 TO 2.5 INCHES OF RAIN SINCE 4PM. OTHER STORMS ARE MOVING INTO THIS AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:14 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 10, 3:14 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 312 PM CDT SUN AUG 10 1997 SHOWERS AND SMALL THUNDERSTORMS FIRING NOW IN MOIST AIR MASS. UPPER LEVEL SUPPORT IS WEAK BUT FAVORING FURTHER DEVELOPMENT INTO THIS EVENING. ANY UPPER SUPPORT VERY DIFFICULT TO DISCERN ON SATELLITE LOOPS...BUT APPARENT DUE TO DEVELOPMENT MID-LEVEL CLOUDS EARLIER TO SW. MODELS SHOW UPPER LIFT PASSING BY AREA (OR FALLING APART) AFTER ABOUT 06Z TONIGHT. FOR MONDAY THINK THAT RAIN CHANCES WILL BE LESS AS LITTLE IN THE WAY OF LIFT CAN BE FOUND. MOISTURE IS EXPECTED TO KEEP PUMPING INTO AREA AT ALL LEVELS...SO HIGH TEMPS WILL LIKELY BE A NOTCH COOLER FOR MONDAY. LATER SHIFTS WILL NEED TO LOOK OUT FOR POSSIBLE SOURCES OF LIFT TO ACT ON DEEP MOISTURE. MAF 72/91 40/10 CNM 70/92 40/20 MRF 62/84 40/30 P07 73/90 30/10 MATHEWS
In the hours before
Special weather statement, Aug 10, 11:54 AM CDT, 5 hours 39 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-110500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1153 AM CDT (1053 AM MDT) SUN AUG 10 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: LOW LEVEL MOISTURE CONTINUES TO COVER THE ENTIRE FORECAST AREA. A WEAK UPPER LEVEL DISTURBANCE WAS MOVING NORTHEASTWARD OVER THE TRANSPECOS AREA AND WAS EXPECTED TO WEAKEN FURTHER THIS AFTERNOON. THIS DISTURBANCE WAS HELPING TO FORM CLOUDS AND A FEW SHOWERS OVER THE SOUTHERN AND WESTERN AREAS IN THE LATE MORNING. THUNDERSTORMS ARE POSSIBLE OVER THE REGION...WITH BEST CHANCES IN THE EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WOULD BE BRIEF AND ISOLATED MICROBURSTS WITH THE POTENTIAL FOR WINDS FROM SOME STORMS TO BE IN EXCESS OF 50 MPH. IF A STORM APPROACHES THIS AFTERNOON OR THIS EVENING...EVEN A SMALL STORM...IT COULD HAVE VERY STRONG WINDS FOR A BRIEF TIME AS IT MOVES ACROSS. SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HIGH WINDS SHOULD BE MADE TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE. FOR THE LATEST TEXAS SOUTH PLAINS OUTLOOK SEE PRODUCT LBBSPSLBB. FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT. MATHEWS
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 50 min |
| Aug 10, 4:26 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 49 min |
| Aug 10, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 52 min |
| Aug 10, 5:40 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Aug 10, 5:57 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 48 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.